Hail, Cedar
- When
- May 29, 5:13 PM CST
- Where
- Cedar County, 7 mi SW of Laurel
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.367, -97.183
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 225 PM CDT THU MAY 29 2003 MAIN FORECAST PROBLEMS CENTER AROUND CHANCE AND STRENGTH OF THUNDERSTORMS TONIGHT...THEN BREEZY CONDITIONS AND RESULTANT TEMPERATURES AFTER FRONTAL PASSAGE FRIDAY...THEN TIMING ANY SHORT WAVES LATER IN THE EXTENDED FORECAST. LATEST SURFACE ANALYSIS INDICATED THE SURFACE TROUGH HAD MOVED TO WEST CENTRAL NEBRASKA WITH LOWER 60S DEWPOINTS POOLING NORTHWARD TOWARD SOUTH DAKOTA. THE BOUNDARY LAYER REMAINED QUITE STABLE THE FURTHER EAST YOU GO WITH DEWPOINTS MIXING DOWN INTO THE THE MID 40S...EVIDENCE OF THE DRY AIR THAT IS IN PLACE ACROSS OUR AREA. NOTABLE FEATURES ON THE UPPER AIR ANALYSIS THIS MORNING PINPOINTED THE INCREASING MID LEVEL CAP AT H7 WITH +12 TO +14 AIR NOSING EASTWARD TO AT LEAST THE MISSOURI RIVER THIS EVENING. MEANWHILE A STRONG RIDGE PERSISTED ACROSS THE DESSERT SOUTHWEST...AND AS EXPECTED IN A NORTHWEST FLOW REGIME...MOISTURE IS SIMPLY NOT THERE EXCEPT AT THE MID LEVELS WHICH IS TOPPING THE RIDGE AND BEGINNING TO EDGE SOUTHEAST THROUGH THE DAKOTAS. AN ISOLATED THUNDERSTORM HAS DEVELOPED AHEAD A VORT MAX AND WAS NEAR SIOUX FALLS...MOVING SOUTHEAST LIKELY AFFECTING OUR IOWA COUNTIES LATE THIS AFTERNOON. FEEL THAT AS DYNAMICS SHIFT EASTWARD INTO EASTERN NEBRASKA...STORMS WILL HAVE A HARD TIMING BREAKING THROUGH THE INCREASING CAP. CIN VALUES RANGE FROM 200 TO 500 J/KG DESPITE SURFACE BASED CAPES APPROACHING 2000 J/KG. FEEL THAT BEST CHANCE OF PRECIPITATION WILL BE ACROSS SOUTHWEST IOWA WHERE LITTLE TO NO CIN WILL EXIST...LESS OF A CAP AND THE DEEPEST MOISTURE TOPPING THE RIDGE. SHEAR VECTORS RANGE 50 TO 60 KNOTS WITH 3KM HELICITY VALUES INCREASING TO ABOVE 500 AS LOW LEVEL WINDS BACK IN RESPONSE TO ADVANCING SURFACE TROUGH. THUS...BEST THREAT FOR ISOLATED SEVERE STORMS APPEARS TO BE MISSOURI RIVER EASTWARD. AS THE TROUGH PUSHES INTO THE FORECAST AREA OVERNIGHT...STILL FEEL THAT THE BEST CHANCE FOR RAIN WILL BE ACROSS SOUTHWEST IOWA...THEN PUSHING MOSTLY EAST OR SOUTHEAST OF THE FORECAST AREA BY MORNING. WILL STILL HOLD ONTO A SLIGHT CHANCE OF MORNING SHOWERS IN THE FAR SOUTHEASTERN ZONES FOR AN HOUR OR TWO. LOWS TONIGHT SHOULD BE RATHER MILD WITH WEDGE OF 18 TO 24 DEGREES C AT H85 HOLDING TEMPERATURES IN THE LOWER 60S. FRIDAY APPEARS TO BE A DAY SIMILAR TO YESTERDAY WITH WINDS BECOMING NORTHWEST AFTER THE FRONTAL PASSAGE AND INCREASING TO BREEZY CONDITIONS...SOMEWHERE IN THE NEIGHBORHOOD OF 15 TO 25 MPH WITH GUSTS TO 30 NOT OUT OF THE QUESTION GIVING DECENT LOW LEVEL MIXING AND MOMENTUM TRANSFER FROM ABOUT 800 MB. IN LATER PERIODS...THE NEXT CHANCE FOR RAIN LOOKS TO BE ON SUNDAY...ABOUT 12 HOURS AHEAD OF THE PREVIOUS FORECAST AS A RESULT OF THE SHORT WAVE NOW ENTERING THE CALIFORNIA COAST. THE SHORT WAVE WILL HELP TO BREAK DOWN THE WESTERN RIDGE AND IN DOING SO MINORS OUT CONSIDERABLY. NEVERTHELESS...THE REMNANTS EJECT A LOW INTO NEBRASKA SUNDAY AND MOVE IT ACROSS THE STATE...MOVING EAST AND SOUTH OF THE AREA BY MONDAY. WILL HAVE A BREAK IN THE PRECIPITATION MONDAY...WITH ANOTHER CHANCE OF RAIN AGAIN ON TUESDAY...THEN DRY AGAIN ON WEDNESDAY AND THURSDAY. .OMA...NONE DEWALD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER EASTERN NEBRASKA INTO SOUTHWEST IOWA. A FEW COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THIS OCCURRING APPEARS TO BE BEST ALONG AND EAST OF THE MISSOURI RIVER. INSTABILITY...A DEVELOPING LOW LEVEL JET AND THE APPROACH OF A COLD FRONT WILL BE THE MAIN FACTORS CONTRIBUTING TO THUNDERSTORM DEVELOPMENT. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY REDUCE THE CHANCES FOR THUNDERSTORMS WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...WITH ANOTHER CHANCE AGAIN ON TUESDAY. IT REMAINS TOO EARLY TO DETERMINE THE INTENSITY OF THESE POTENTIAL STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND EAST OF THE MISSOURI RIVER. KING
The Omaha radar (KOAX), 135 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357188.